ADLib Glossary (O)

More Information:

Organophosphates (OPs)

Organophosphate insecticides have been in use for over thirty years. They must satisfy the same health, safety and environmental regulatory requirements as all other pesticides. There are many different types of organophosphorus compounds approved for use. Each is likely to have differing chemical properties and degrees of toxicity. They are used to control external parasites on livestock, insect pests on a wide range of crops and insects in grain stores. They also have domestic and amenity uses.

The most important thing to remember when using OPs is to read, understand and precisely follow the instructions given on the pesticide product label. This will give you the advice needed to use the chemical safely. Practical guidance will also be given in the Code of Practice. A COSHH assessment will ensure that you control exposure and that you identify the appropriate protective clothing.

Dispose of any waste containers, surplus concentrate or washings in accordance with the manufacturers instructions. Under the Groundwater Regulations farmers who dispose of sheep dip and pesticides on their land must have authorisation from the Environment Agency or SEPA.

Take extra care to ensure that you do not pollute watercourses. Many OPs pose an environmental risk particularly to aquatic organisms. Take special note of no-spray zones and abide by all appropriate regulations Under the LERAP regulations all OP's are Category A pesticides and so require the statutory minimum 5 metre buffer zone.

Short term health effects resulting from repeated exposure over a number of weeks may include:

  • headaches, exhaustion and mental confusion together with blurred vision, sweating, muscle twitching and stomach cramps;
  • more severe effects can include loss of co-ordination, breathing difficulties and convulsions.

However, remember that many of these symptoms can be caused by other ailments.

If you believe that you or a member of your staff are suffering from OP poisoning you should see your GP as soon as possible and show him/her a copy of the product label.

ADLib logo Content provided by the Agricultural Document Library
© University of Hertfordshire, 2011